Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Binghamton, NY

March 9, 20025 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Mar 9, 2002, 8:59 PM EST for 5 counties in New York. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2002, 8:59 PM EST (01:59 UTC)
Expired
Mar 9, 2002, 9:45 PM EST
In force
46 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Cayuga County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 92 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 9:00 PM ESTThunderstorm Wind 60 ECountywide, NYNumerous trees and wires down countywide including Hornell and Addison.
Mar 9, 9:30 PM ESTThunderstorm Wind 60 EFriend, NYTrees and power lines down. Also reported in Milo Center.
Mar 9, 9:40 PM ESTThunderstorm Wind 60 ECountywide, NYScattered trees and small limbs down on power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 8:30 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2002-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2002-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 100159 CCA
SVRBGM
NYC011-097-099-101-123-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED TYPO
NATIONAL WEATHER SERVICE BINGHAMTON NY
849 PM EST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAYUGA COUNTY IN CENTRAL NEW YORK.
  SCHUYLER COUNTY IN CENTRAL NEW YORK.
  SENECA COUNTY IN CENTRAL NEW YORK.
  STEUBEN COUNTY IN CENTRAL NEW YORK.
  YATES COUNTY IN CENTRAL NEW YORK.

* UNTIL 945 PM EST.

* AT 848 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
A  LINE OF  THUNDERSTORMS WITH DAMAGING WIND GUSTS TO 60 MPH FROM 32 
MILES NORTH OF RUSHVILLE TO 25 MILES WEST OF GREENWOOD...OR FROM 4 
MILES EAST OF WEBSTER TO 10 MILES SOUTHWEST OF WELLSVILLE...MOVING 
EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAYLAND AT 900 PM EST.
  SOUTH DANSVILLE AND ARKPORT AT 905 PM EST.
  VINE VALLEY AND HORNELL AT 910 PM EST.
  RUSHVILLE...SENECA FALLS AND MIDDLESEX AT 915 PM EST.
  POTTER AND ITALY AT 920 PM EST.
  YATESVILLE AT 925 PM EST
  AUBURN...WATKINS GLEN AND CORNING AROUND 945 PM. 

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BINGHAMTON.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:00 PM EST, 5 hours 59 minutes earlier.

Area forecast discussion, Mar 9, 3:00 PM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EST SAT MAR 9 2002

THE SURFACE COLD FRONT IS ACCELERATING ACROSS THE OHIO VALLEY ABOUT
ON SCHEDULE THIS AFTERNOON WITH LINES OF SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF IT.  CLOSER TO HOME, EARLIER AREA OF
LOW CLOUDS OVER OUR SOUTHEASTERN ZONES HAS ACTUALLY EXPANDED IN THE
LAST FEW HOURS AND EVOLVED INTO A MORE CELLULAR CUMULUS FIELD.  IN
ADDITION, A FEW SHOWERS ARE DEVELOPING OVER NORTHEAST PA WITHIN THE
AXIS OF HIGHER DEW POINTS (AT OR ABOVE 50F).  THROUGH EARLY THIS
EVENING, CLOUDS SHOULD CONTINUE TO THICKEN UP WITH A FEW HIT AND
MISS SHOWERS, MAINLY SOUTH AND EAST OF BINGHAMTON.

THE REAL ACTION COMES LATER THIS EVENING AND OVERNIGHT AS THE ABOVE
MENTIONED FRONT SWEEPS ACROSS THE FORECAST AREA.  A FAIRLY BRIEF,
BUT INTENSE PERIOD OF SHOWERS ALONG WITH EMBEDDED THUNDERSTORMS ARE
EXPECTED.  ALSO, THE WIND FIELDS CONTINUE TO STRENGTHEN THIS EVENING
AS THE LOW LEVEL JET COMES OVERHEAD.  THE COMBINATION OF STRONG
ENVIRONMENTAL WINDS AND STEEPENING LAPSE RATES WILL PROVIDE
FAVORABLE CONDITIONS FOR MIXING OF THESE STRONG WINDS DOWN TOWARDS
THE SURFACE.  HENCE, THE WIND ADVISORY WILL STAY UP TONIGHT.  ANY
CONVECTIVE CELLS WILL HAVE TO BE WATCHED CLOSELY IN THIS SORT OF
REGIME.  STRONG COLD ADVECTION BEHIND THE FRONT WILL TURN ANY
LINGERING RAIN SHOWERS OVER TO SNOW TOWARDS DAYBREAK.

SUNDAY WILL BE COLD AND WINDY.  VEERING LOW LEVEL WINDS SHOULD BRING
AN ONGOING LAKE EFFECT SNOW BAND INTO NORTHERN ONEIDA COUNTY DURING
THE AFTERNOON.  IT LOOKS LIKE THIS BAND COULD PERSIST INTO THE
EVENING HOURS, SO WEVE DECIDED TO HOIST A LAKE EFFECT SNOW ADVISORY
IN THIS ZONE.  FAIRLY DRY AIR/LOW DEW POINTS IN THE LOWER PART OF
THE BOUNDARY LAYER AND DIURNAL EFFECTS FROM THE STRONG MARCH SUN
SHOULD PRECLUDE A MAJOR EVENT BY BREAKING UP SOME OF THE
ORGANIZATION DURING THE AFTERNOON.  ELSEWHERE, CONVECTIVE SNOW
SHOWERS WILL BE AROUND ON SUNDAY, ESPECIALLY IN THE NORTHERN AND
WESTERN ZONES WHERE IT WILL BE MOST UNSTABLE CLOSER TO THE COLD CORE
ALOFT.  MAINLY JUST FLURRIES ARE ANTICIPATED FROM THE
WILKES-BARRE/SCRANTON ZONES INTO SULLIVAN COUNTY NY.

THINGS BEGIN TO DRY OUT LATER SUNDAY NIGHT AND MONDAY AS THE LOW
LEVEL RIDGE AXIS CROSSES THE AREA.  THIS WILL ULTIMATELY KILL ANY
LINGERING LAKE EFFECT ACTIVITY.  BY MONDAY AFTERNOON, WERE LOOKING
FOR PARTLY TO MOSTLY SUNNY CONDITIONS WITH MODERATING TEMPERATURES.

WORK ZONES WILL BE SENT OUT SHORTLY.  THE FINAL SET WILL GO BETWEEN
3:30 AND 4.

.BGM...WIND ADVISORY TONIGHT FOR ALL OF CENTRAL NY AND NORTHEAST
PA.  A LAKE EFFECT SNOW ADVISORY IS IN EFFECT FOR NORTHERN ONEIDA
COUNTY IN NY FOR SUNDAY AFTERNOON AND EVENING.

JUREWICZ

In the hours before

Special weather statement, Mar 9, 7:21 PM EST, 1 hour 38 minutes before
NYZ015>017-022>025-055-PAZ038-100230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
721 PM EST SAT MAR 9 2002

...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND
THUNDERSTORMS...

A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS
THE CENTRAL SOUTHERN TIER AND FINGER LAKES OF NY, AND TIOGA COUNTY
NY AND BRADFORD COUNTY PA EARLY THIS EVENING.

DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS
OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH
HORNELL AND DANSVILLE AROUND 8:30 PM, THEN AUBURN, ITHACA, ELMIRA,
OWEGO, AND TOWANDA BETWEEN 9 AND 9:30 PM.

BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME
PROJECTILES IN STRONG WINDS.

PADAVONA
Special weather statement, Mar 9, 7:48 PM EST, 1 hour 11 minutes before
NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048-
100430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
748 PM EST SAT MAR 9 2002

...DAMAGING WINDS TO ACCOMPANY APPROACHING SHOWERS AND
THUNDERSTORMS...

A DEVELOPING LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CROSS
UPSTATE NY AND NORTHEASTERN PA THIS EVENING.

DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE IN HEAVY SHOWERS
OR THUNDERSTORMS. THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH
SYRACUSE AND OTISCO VALLEY BETWEEN 9:15 AND 9:45 PM, THEN ROME,
MORRISVILLE, CORTLAND, AND WHITNEY POINT BETWEEN 9:45 AND 10:15 PM.
THE SHOWERS AND THUNDERSTORMS WILL PROGRESS INTO NORWICH, ONEONTA,
WALTON, MONTROSE, SCRANTON, AND WILKES BARRE BETWEEN 10 AND 11 PM,
THEN REACH MONTICELLO AND HONESDALE BETWEEN 10:30 PM AND 11:30 PM.

BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. SECURE LOOSE OBJECTS WHICH MAY BECOME
PROJECTILES IN STRONG WINDS.

PADAVONA
Special weather statement, Mar 9, 7:58 PM EST, 1 hour 1 minute before
NYZ009-037-036-018-017-016-015-022-023-025-044-045-046-057-056-055-
024-PAZ038-039-040-NYZ062-PAZ048-044-043-047-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
758 PM EST SAT MAR 09 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM EST...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 100 AM EST FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
BROOME NY...
TIOGA NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
SULLIVAN NY...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...

A VERY STRONG COLD FRONT ALONG WITH SHOWERS AND POSSIBLE
THUNDERSTORMS WILL SLICE ACROSS CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA THIS EVENING AND BRING THE POTENTIAL FOR DAMAGING WIND
GUSTS OF 55 TO 70 MPH .

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM EST.

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:52 PM ESTSevere Thunderstorm WarningBGMCayuga, Schuyler, Seneca, Steuben, Yates53 min
Mar 9, 9:44 PM ESTSevere Thunderstorm WarningBGMCayuga, Chemung, Oneida, Onondaga, Schuyler, Seneca and 1 more61 min
Mar 9, 9:47 PM ESTSevere Thunderstorm WarningBGMCayuga, Chemung, Onondaga, Schuyler, Seneca, Tompkins58 min
Mar 9, 9:50 PM ESTSevere Thunderstorm WarningBGMSteuben, Yates25 min
Mar 9, 10:39 PM ESTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Madison, Oneida, Onondaga and 2 more51 min
Mar 9, 11:23 PM ESTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Madison, Oneida, Otsego52 min
Mar 10, 12:07 AM ESTSevere Thunderstorm WarningBGMDelaware, Otsego, Sullivan53 min
Mar 10, 12:15 AM ESTSevere Thunderstorm WarningBGMDelaware, Otsego, Sullivan60 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.